Tennessee, 2021Flash Flooding and Lightning Strike in Tennessee, August 18, 2021
August 18, 2021 · NWS OHX · 4 events in 2 counties and zones
Scattered showers and t'storms developed on August 18th producing some heavy downpours at times. These heavy downpours led to isolated flooding reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and t'storms developed on August 18th producing some heavy downpours at times. These heavy downpours led to isolated flooding reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 18, 5:37 AM CST, 5 hours earlier.
Area forecast discussion, Aug 18, 5:37 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Nashville TN
637 AM CDT Wed Aug 18 2021
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
After bringing some light rain to our Plateau counties yesterday,
Tropical Depression Fred has scooted off to the northeast leaving
us a quiet radar scope this morning. Some patchy fog is noted on
a few surface obs this hour, especially over our eastern counties
which saw rain yesterday, and cannot rule out some locally dense
fog through sunrise.
Otherwise, today looks to be a tad warmer than yesterday with
highs reaching the mid 80s on the Plateau and upper 80s to around
90 elsewhere. However, high pops return by afternoon as a surge
of deeper moisture characterized by precipitable water values over
2 inches moves in from the southwest. In fact, regional radar
imagery already shows some scattered showers and storms around the
Memphis area along the leading edge of this moisture surge.
Numerous showers and thunderstorms are likely to develop this
afternoon across West Tennessee and our western counties, then
spread eastward across the rest of our forecast area through the
evening hours before diminishing. Although forecast soundings
don't show anything to write home about for today, deep layer
shear increasing up to 30 knots along with the high PWAT values
could allow for a few storms with damaging wet microbursts.
Locally heavy rain and maybe some isolated flooding is also
possible later today, but forecast storm motions up to 25 mph
should limit any flood issues.
Localized flooding appears to be more of a concern after midnight
tonight into Thursday morning as model guidance all develop
another complex of fairly heavy showers and storms which moves
through the cwa. Once again, cannot rule out a few strong storms
with this second complex late tonight into the day on Thursday,
but threat is low. The widespread rain early Thursday should keep
temperatures down quite a bit with highs only in the upper 70s to
mid 80s.
Two more wet days are expected Friday and Saturday as the airmass
remains very moist (PWATs around 2.25 inches) with scattered to
numerous showers and storms each day. Global models have been
very consistent in showing yet another complex of storms affecting
at least the western half of the area Saturday morning as a
substantial shortwave trough moves across within the northwest
flow aloft. By Sunday, 00Z GFS/ECMWF strengthen a large H5 ridge
over the lower Mississippi Valley that shifts westward into the
Southern Plains early next week, with our neck of the woods on the
eastern side of this upper ridge. This development in the upper
pattern should squash our precip chances back down to slight/low
chance, as well as allow our temperatures to heat back up into the
90s west of the Plateau. By late week, however, the global models
also suggest that the ridge will break down with our wet August
weather making a return.
&&
.AVIATION...
12Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...We start the day with VLIFR conditions at CSV,
which should improve considerably by 13Z. Already an area of
mainly light showers is drifting across West Tennessee and will
cross the Tennessee River shortly, but the HRRR suggests that this
batch of rain will dissipate rather quickly. Stronger cells will
develop over West Tennessee this afternoon and will spread into
Middle Tennessee, so we'll handle this with TEMPO TSRA/CB's for
now. A shortwave approaching Middle Tennessee from the west looks
to intensify as it enters the mid state overnight, so look for
another round of showers and low ceilings after 06Z. Winds will
stay generally light/calm thru the TAF period.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Shamburger
AVIATION........08
Hazardous weather outlook, Aug 18, 6:16 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
716 AM CDT Wed Aug 18 2021
TNZ005>011-023>034-056>066-075-077>080-093>095-191030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
716 AM CDT Wed Aug 18 2021
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
There is a marginal risk of severe storms today, particularly during
the afternoon. The primary risk is strong to severe wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a high probability of showers and thunderstorms lasting
through Saturday night. Significant rainfall accumulations are
possible in areas that are affected by multiple rounds of storms, and
some flooding may occur, especially in areas near the Alabama state
line.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
12
Lightning, Davidson
- When
- August 18, 10:37 AM CST
- Where
- Davidson County, 0.52 mi SW of Donelson
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.165, -86.657
Two adults were reportedly struck by lightning at Hickman Elementary School on Stewarts Ferry Pike, but only suffered minor injuries.
Flash Flood, Davidson
- When
- August 18, 2:01 PM CST
- Where
- Davidson County, 2.17 mi SW of Nashville to 2.03 mi SW of Nashville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.150, -86.810
Flooding on streets across Vandy Campus including 24th Avenue South and outside of the 25th South Avenue garage.
Flash Flood, Davidson
- When
- August 18, 2:01 PM CST to 2:04 PM CST
- Where
- Davidson County, 1.39 mi S of Nashville to 1.56 mi WSW of Nashville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.150, -86.785
Several roads were flooded in the Capitol View, Music Row, and Midtown areas of Nashville including West End Avenue, Chet Atkins Place, 10th Avenue North, Nelson Merry Street, and Exit 1 on I-440 West. Streets were also flooded across the Vanderbilt University campus, including 24th Avenue South and 25th Avenue South outside the parking garage.
Flash Flood, Cannon
- When
- August 18, 7:58 PM CST
- Where
- Cannon County, 1.39 mi W of Woodbury to 1.37 mi S of Woodbury
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.832, -86.105
Several roads were flooded across the county including Doolittle Road, Sunny Slope Road at Hollis Creek, and Highway 145. A water rescue was conducted for a vehicle that hydroplaned into a flooded ditch on Lassiter Barker Road at John Bragg Highway.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Flood in West Virginia, August 18, 2021$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978821, 978822, 978823, 978824.